JournalsggdVol. 1, No. 2pp. 101–109

Denominator bounds in Thompson-like groups and flows

  • Danny Calegari

    California Institute of Technology, Pasadena, United States
Denominator bounds in Thompson-like groups and flows cover
Download PDF

Abstract

Let T denote Thompson's group of piecewise 2-adic linear homeomorphisms of the circle. Ghys and Sergiescu showed that the rotation number of every element of T is rational, but their proof is very indirect. We give here a short, direct proof using train tracks, which generalizes to elements of PL+(S1) with rational break points and derivatives which are powers of some fixed integer, and also to certain flows on surfaces which we call Thompson-like. We also obtain an explicit upper bound on the smallest period of a fixed point in terms of data which can be read off from the combinatorics of the homeomorphism.

Cite this article

Danny Calegari, Denominator bounds in Thompson-like groups and flows. Groups Geom. Dyn. 1 (2007), no. 2, pp. 101–109

DOI 10.4171/GGD/6